Four years post operation

First time on this site and scared.

Hi, I am a South African female, following your information with keen interest. I had an operation 2013 to remove cancer where the stomach and oesophagus join, this has been a long journey, after spending 3 months in intensive care when this procedure started leaking into my gut. Your site has given me new information to help with different foods which does not cause so much reflux issues. I have an iron deficiency and struggle to keep down small amounts of meat. Any ideas to help?

3 Replies

oldestnewest
  • Dear Customer,

    Take lots of fruits and salads. That will take care of your micronutrient needs. At the same time it will help in swallowing the food. In addition to this try having a early dinner.

    I wish you all the best.

    Munish

  • From what I read, iron deficiency (and lack of vitamin D, B12) can be an issue after gastric/oesophageal surgery. I would suggest you discuss with your doctor tests to establish if you need iron supplements - if you are not taking much in via your diet you may need injections. My husband was tested as we thought he suffers what we call energy gaps, but he was just about ok. Also, look up what other foods provide you with iron - my husband used to be a meat fiend but now this accounts for a very small part of his meal. There are veggi sources and beans, although perhaps not so good as meat.

    Good luck.

  • The more of your stomach that you lost during the surgery, the more likely it is that you will suffer from a loss of vitamin B12 / iron levels, so try and find out whether you are deficient in any other minerals / vitamins as well. Some people have to have infusions because the normal vitamin tablets do not do the trick. Sometimes absorption of this or any other medication is affected by the fact that it runs through your system quicker, so try to make sure that you have medication or supplements in liquid form, or in a form that you can absorb under your tongue.

    Do you have trouble in keeping down any other food? I am presuming that you mean it makes you vomit? I am not sure what the cause of that might be, but it is possible that there may be some form of infection in your system and it might be worth consulting a gastroenterologist. If you are taking PPI medication that reduces stomach acid, this can have an effect on the bugs that develop in your digestive system, and you might have something like small intestine bacterial overgrowth, but with only a very small amount of information, this is a very heavy and unqualified speculation on my part so do not feel worried by ignoring it.

You may also like...